Adverse Events Related to Lorazepam Use on Medical Floors

    loading  Checking for direct PDF access through Ovid

Abstract

Background:

Lorazepam, an intermediate-acting benzodiazepine, is associated with oversedation and respiratory depression.

Objectives:

To evaluate lorazepam use and related adverse drug events (ADEs) on medical floors and to identify possible risk factors for ADEs among the lorazepam recipients.

Methods:

A retrospective evaluation at an academic medical center was performed on patients admitted to medical floors who received lorazepam during the years 2004-2005. It examined use trends for lorazepam and compared the risk factors between lorazepam-related ADEs (ADE patients) and patients receiving lorazepam who did not experience an ADE related to this agent (non-ADE patients).

Results:

Lorazepam was prescribed to 7.3% of patients admitted to medical floors over the 2-year study period. Fourteen patients experienced oversedation related to lorazepam administration, and 5 (35.7%) of these patients also experienced respiratory depression. The ADE rate was 5.5/10,000 doses. Patients experiencing ADEs received higher mean daily doses compared with non-ADE patients (2.7 mg versus 1.7 mg; P = 0.001). Eleven (78.6%) ADE patients received lorazepam parenterally. All 14 ADE patients were concomitantly administered sedating medications. Additionally, ADE patients were found to have lower albumin levels compared with non-ADE patients (2.1 g/dL versus 2.8 g/dL; P = 0.001). Preexisting severe liver disease was more common in ADE patients (21%) compared with non-ADE patients (4.8%) (P = 0.004).

Conclusions:

Lorazepam should be used with caution on medical floors. Patients receiving parenteral lorazepam and/or doses greater than 2.5 mg daily are at higher risk of developing ADEs. Concomitant administration of sedating medications, low serum albumin level and preexisting liver disease may increase this risk.

Related Topics

    loading  Loading Related Articles